Alert archive / Rhode Island / Special Weather Statements in 2017

Special Weather Statement, NWS Boston/Norton, MA

June 2, 2017Kent County, Rhode Island

NWS Boston/Norton, MA issued this special weather statement at Jun 2, 2017, 4:18 PM EDT for Kent County, Rhode Island. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2017, 4:18 PM EDT (20:18 UTC)
Expired
Jun 2, 2017, 5:00 PM EDT
In force
42 min
Issued by
NWS Boston/Norton, MA

County Kent County, RI

The radar

The Boston radar (KBOX), 50 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Chatham, MA (KCHH), launched 12:00Z, 8.3 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 12:00Z on 2017-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 12:00Z on 2017-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -168 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1996 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
-168 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

490 
WWUS81 KBOX 022018
SPSBOX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Taunton MA
418 PM EDT FRI JUN 2 2017
 
CTZ004-RIZ001>004-022100-
Windham CT-Northwest Providence RI-Eastern Kent RI-Western Kent RI-
Southeast Providence RI-
418 PM EDT FRI JUN 2 2017

At 417 PM EDT, Doppler radar was tracking a thunderstorm over 
Canterbury, or near Plainfield, moving east at 35 mph.

Pea size hail and winds up to 30 mph will accompany this storm.

Locations impacted include...
Providence, Warwick, Cranston, Coventry, West Warwick, Johnston,
North Kingstown, Plainfield, Killingly, East Greenwich, Scituate,
Brooklyn, West Greenwich, Canterbury, Foster, Pomfret, Sterling,
Sprague, Voluntown and Hampton.

LAT...LON 4164 7144 4163 7145 4164 7146 4162 7148
      4165 7207 4166 7208 4181 7208 4182 7140
      4165 7141 4165 7144 4162 7141
TIME...MOT...LOC 2017Z 271DEG 30KT 4173 7199 

$$

KJC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Jun 2, 3:22 PM EDT, 56 minutes earlier.

Area forecast discussion, Jun 2, 3:22 PM EDT, 56 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
322 PM EDT Fri Jun 2 2017

.SYNOPSIS...
Upper trough and cold pool linger over the Northeast USA through
Saturday. Weak high pressure builds in on Saturday, exiting
Sunday. Widespread rainfall is then expected Monday into
Tuesday. There is still uncertainty in the forecast for mid-
late next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Evening cold pool clouds and showers should diminish this
evening. That leads to clearing skies. Dew points in the upper
30s and 40s will linger overnight, allowing temps to fall into
the 40s most places tonight, near 50 along the coast.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Saturday...

Upper low shifts east of Maine, swinging one more shortwave
across Southern New England. Cold core will be -24C, which is a
couple of degrees colder than today. Continue to see cloud-level
moisture forecast, although dry near the surface with dew
points in the upper 30s and 40s. Looks like a day similar to
today with initial sun giving way to diurnal clouds and
widely scattered showers. Mixing reaches to 800 mb again, where
temps will be equiv to 5-7C at 850 mb... supporting max temps in
the mid 60s to lower 70s.

Saturday night...

Surface high pressure remains in place and brings dry weather.
Cloud cover diminishes from daytime levels. Dew points linger in
the 40s. Thus expect a similar night to tonight with min temps
in the 40s to near 50.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...

Highlights...

 * High pressure to start on Sunday
 * Cool and rainy Monday and Tuesday
 * Uncertain forecast continues for mid-late next week.

Details...

Sun...Weak high pressure keeps weather dry Sunday morning. This
high begins to shift offshore during the afternoon. So we have
a dry column to start the day, but a gradual moistening of the
column is expected as overrunning occurs ahead of a warm front
associated with surface low pressure crossing thru the Great
Lakes Region. Anticipating the majority of Sunday to be dry,
with increasing mid and high deck clouds. However during mid to
late afternoon anticipating increasing chances for rainfall as
moisture makes its way to the surface.

Mainly light QPF Sunday afternoon, with the more soaking rainfall
holding off until Sunday night. Maintaining dry POPs through
Sun midday, with rain becoming likely late in the day. Temps
should warm into the upper 60s to near 70 assuming some early
day sunshine.

Sunday night into Monday...

Categorical pops for Sunday night as the low pressure moves into
southern New England. Some model differences on secondary low
generation and placement, which would affect QPF amounts. Also some
run to run model differences on placement of upper low, whether it
moves into NY/New England Mon night, or if it remains centered to
our west.

Overall anticipating surface low pressure shifts into New York
Sunday night, allowing warm front to lift to near the S coast by Sun
night. Therefore continued good setup for overrunning. Precipitable
water peaks out at around 1 to 1.5 inches Sunday night, then drying
out somewhat on Monday. Continue to note a dry intrusion aloft on
Monday which could limit precipitation amounts during the daytime,
but still thinking likely pops for rain is appropriate. QPF totals
for Sunday night and Monday generally range between 0.50-1.25
inches. East to northeast winds persist on Monday so
anticipating a somewhat cooler than normal day with highs in
the upper 50s to mid 60s.

Mon night into Tue...

Models indicating warm front does not make it thru southern New
England, then wave of low pressure forms along the front, deepening
Monday night and also Tuesday as it moves offshore. This means a
continued east/northeast low level flow for the period, keeping
temps cool as SSTs are still only in the low-mid 50s. Precipitable
water is around 1.25 inches, enough to support periods of rainfall.
Therefore, cloudy skies and periodic rainfall are expected, with
some breaks to drizzle as upper lvl drying moves back in with the
frontal wave passage.

Wed...Cutoff low and surface reflection remain in our vicinity to
start off the day, then models diverge on whether cutoff pulls east
of our area, allowing surface high pressure to move in, or remains
over our area prompting plenty of diurnal clouds and a potentially
showery day. 12Z ECMWF continues to be quicker with the pattern
breakdown upstream than the 12Z GFS. Ensembles follow either timing.
Leaning to a model blend here, with mostly cloudy skies and a chance
for showers.

Thu and Fri...

Still a lot of uncertainty for this timeframe on exact
placement and timing of features. However potential exists for a
continuation of unsettled weather, probably not a washout
though. GFS and GEFS ensemble members show the cutoff low
lingering over or near our area for at least Thu, and if the
primary upper low does move out on Fri, another trough could
approach from the west. Will continue with previous forecast for
chance POPs until it is more certain whether ridging or
troughing will be the dominant feature.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Saturday Night/...

This afternoon...High confidence.

VFR. Risk for scattered showers/tstms between 18Z and 22Z,
which would yield brief MVFR/IFR conditions where they occur.
Winds mainly from the west although with slight fluctuations WNW
and WSW at times. Gusts around 20 knots.

Tonight...High confidence.

VFR. Diminishing wind.

Saturday...High confidence.

VFR. Diurnal clouds form once again, with widely scattered
showers/tstms possible in the afternoon, mainly eastern Mass.
Most places will be rain-free.

Saturday night...High confidence.

VFR.

KBOS TAF...High confidence in TAF.

KBDL TAF...High confidence in TAF.

Outlook /Sunday through Wednesday/...Moderate confidence.

Sun...High confidence.
VFR through most of the day. Winds shift from W early to S-SE by
late afternoon/evening.

Mon and Tue...Moderate confidence.
Mainly E wind Monday, winds become more NE on Tue. Categories drop
to IFR by late Sun night. Conditions are likely to remain mostly
IFR/MVFR Mon and Tue with low clouds, rain/fog at times. Some breaks
to VFR are possible, but MVFR/IFR will dominate.

Wed...Moderate Confidence.
Potential for MVFR/IFR conditions with areas of rain and fog.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Saturday Night/...High confidence.

Winds and seas expected to remain below Small Craft Advisory
thresholds through Saturday night. Evening showers/thunderstorms
over land diminish with sunset this evening. Widely scattered
showers possible Saturday afternoon but also diminish similar to
today.

Outlook /Sunday through Wednesday/...Moderate confidence.

Sun...High confidence.
Winds and seas remain below small craft thresholds Sunday as high
pres crests then moves E of the waters. Winds may approach SCA
thresholds Sunday night as low pressure approaches from the W. Some
rain and fog overnight Sun night.

Mon and Tue...High confidence.
Winds will shift from the S to SE then to E by late Mon and then
become N/NE for Tue. Wind gusts 25-30 kt possible at times along
with building seas to 5-8 ft. Small craft advisories are likely to
be needed. Rain/fog possible at times.

Wed...Moderate Confidence.
North winds should remain below SCA thresholds, however lingering
swell may prompt Small Craft Advisories.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...WTB/NMB
NEAR TERM...WTB
SHORT TERM...WTB
LONG TERM...NMB
AVIATION...WTB/NMB
MARINE...WTB/NMB
Hazardous weather outlook, Jun 2, 3:24 PM EDT, 54 minutes before
Hazardous Weather Outlook
National Weather Service Taunton MA
324 PM EDT Fri Jun 2 2017

CTZ002>004-MAZ002>024-026-RIZ001>008-031930-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
324 PM EDT Fri Jun 2 2017

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts except Berkshire County, and Rhode Island.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-031930-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
324 PM EDT Fri Jun 2 2017

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Jun 2, 3:31 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Taunton MA
331 PM EDT FRI JUN 2 2017

CTZ004-RIZ001>004-022015-
Windham CT-Northwest Providence RI-Eastern Kent RI-Western Kent RI-
Southeast Providence RI-
331 PM EDT FRI JUN 2 2017

At 330 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sterling, or near Plainfield, moving east at 40 mph.

Pea size hail and winds in excess of 30 mph will accompany this
storm.

Locations impacted include...
Warwick, Cranston, Coventry, West Warwick, North Kingstown,
Plainfield, East Greenwich, Scituate, Brooklyn, West Greenwich,
Canterbury, Foster and Sterling.

LAT...LON 4161 7179 4164 7179 4165 7186 4164 7193
      4175 7193 4177 7138 4161 7137 4160 7141
      4162 7140 4165 7141 4165 7144 4163 7145
      4164 7146 4160 7149
TIME...MOT...LOC 1930Z 270DEG 33KT 4166 7181

KJC
Special weather statement, Jun 2, 4:18 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Taunton MA
418 PM EDT FRI JUN 2 2017

CTZ004-RIZ001>004-022100-
Windham CT-Northwest Providence RI-Eastern Kent RI-Western Kent RI-
Southeast Providence RI-
418 PM EDT FRI JUN 2 2017

At 417 PM EDT, Doppler radar was tracking a thunderstorm over
Canterbury, or near Plainfield, moving east at 35 mph.

Pea size hail and winds up to 30 mph will accompany this storm.

Locations impacted include...
Providence, Warwick, Cranston, Coventry, West Warwick, Johnston,
North Kingstown, Plainfield, Killingly, East Greenwich, Scituate,
Brooklyn, West Greenwich, Canterbury, Foster, Pomfret, Sterling,
Sprague, Voluntown and Hampton.

LAT...LON 4164 7144 4163 7145 4164 7146 4162 7148
      4165 7207 4166 7208 4181 7208 4182 7140
      4165 7141 4165 7144 4162 7141
TIME...MOT...LOC 2017Z 271DEG 30KT 4173 7199

KJC

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 5:03 PM EDTSpecial Weather StatementBOXNorfolk27 min
Jun 2, 3:31 PM EDTSpecial Weather StatementBOXKent44 min

Nearby

Special Weather Statements in Rhode Island, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.